ST-Segment Elevation Myocardial Infarction Following Adalimumab Initiation in a Young Adult

Read full text
Authors: Allam Harfoush, Sathish Kumar Parasuraman, Amardeep Ghosh Dastidar, Chih Wong, Abdalazeem Ibrahem
Cited by: 1
References: 7

Abstract

BACKGROUND: Tumor necrosis factor alpha inhibitors have transformed management of autoimmune diseases, but cardiovascular safety profile of these diseases remains an area of investigation. CASE SUMMARY: A 39-year-old woman with rheumatoid arthritis presented with an ST-segment elevation myocardial infarction 3 weeks after initiating adalimumab therapy. Coronary angiography revealed a long thrombus in the mid left anterior descending coronary artery with preserved TIMI flow grade 3 and no coronary stenosis. A multidisciplinary team elected to pursue conservative management with glycoprotein IIb/IIIa inhibition (tirofiban) without stent placement given the patient's young age, absence of atherosclerotic plaque, and normal right and circumflex coronary arteries. Repeat angiography after 72 hours demonstrated complete thrombus resolution. DISCUSSION: This case raises the possibility of a prothrombotic effect linked to adalimumab. Registry data suggest a potential increased risk of thrombotic cardiovascular events with this medication. Clinicians should maintain a high index of suspicion for arterial thrombosis in patients receiving adalimumab.

Fields of Study & Subjects

Heparin-Induced Thrombocytopenia and Thrombosis Complement system in diseases Cancer Immunotherapy and Biomarkers

Publication details

Journal / source
JACC Case Reports
Publisher
Elsevier BV
Volume
31
Issue
7
Pages
106572–106572
Publication date
1 February 2026
Language
EN